Journal of Pediatric Gastroenterology & Nutrition:
Berezin, Stuart H; Bostwick, Howard E; Halata, Michael S; Feerick, John; Newman, Leonard J; Medow, Marvin S
Department of Pediatrics, Division of Pediatric Gastroenterology and Nutrition, New York Medical College, Valhalla, NY
Received 3 August, 2006
Accepted 27 October, 2006
Address correspondence and reprint requests to Marvin S. Medow, PhD, Department of Pediatrics, Division of Pediatric Gastroenterology and Nutrition, Munger Pavilion, Room 101, Valhalla, NY 10595 (e-mail: firstname.lastname@example.org).
Nonsteroidal anti-inflammatory drugs (NSAIDs) are frequently used for fever control and are generally considered to be safe. Prolonged use and higher doses of NSAIDs are associated with gastrointestinal complications (1); even chronic “minidose” use of aspirin (<100 mg/d) is associated with gastrointestinal bleeding (2). These complications from NSAID use are a significant cause of mortality in adults (3). Herein we describe 4 children who were hospitalized for gastrointestinal bleeding and hematemesis after receiving only 1 or 2 doses of ibuprofen.
Four patients, ages 16 to 36 months, developed hematemesis within 24 hours after receiving 1 or 2 age- and weight-appropriate doses of ibuprofen for fever control. In each patient esophagogastroduodenoscopy demonstrated an antral gastric ulcer. Although chronic use of NSAIDs has been associated with gastric ulcers, gastric ulcers have not been described in children receiving short-term NSAID therapy.
METHODS AND RESULTS
During a 1-year period, 4 children were admitted to our institution for hematemesis after receiving only 1 or 2 weight-appropriate doses of ibuprofen for fever. A retrospective chart review was performed. The mean age was 23.5 ± 9.0 months. All of the patients had fever higher than 101.5°F. Two of the 4 children had a cough and 2 had rhinitis. Three of the 4 children received a single dose of ibuprofen and the fourth received 2 doses. All 4 children developed hematemesis at home within 24 hours of starting ibuprofen. None of the patients were receiving other medications and none had a history of gastrointestinal problems. Hemoglobin values ranged from 6.4 to 10.9 g/dL. All other laboratory results, including coagulation studies, were normal (Table 1).
All of the patients had esophagogastroduodenoscopy performed during their first hospital day. In each patient an isolated gastric antral ulcer was visualized (Fig. 1). Multiple gastric biopsy specimens were obtained from each patient and stained using hematoxylin and eosin and Gomori methenamine silver stain. This showed evidence of mild gastritis, which included mucin depletion and foveolar hyperplasia consistent with drug-induced reactive gastritis. There was no histological or culture evidence of Helicobacter pylori infection in any patient. Biopsies from the esophagus and duodenum had normal findings. All of the patients were treated with lansoprazole, a proton pump inhibitor (PPI; Prevacid; TAP Pharmaceuticals, Lake Forest, IL) for at least 2 months and there was no further reduction in hemoglobin values, indicating resolution of their gastrointestinal bleeding.
Chronic use of NSAIDs has been associated with gastroduodenal injury, including gastritis, gastric and duodenal ulcers, and gastrointestinal bleeding (1). Gastric or duodenal ulcers are detected during endoscopy in as many as 15% to 30% of adult chronic NSAID users (4). In pediatric patients with juvenile rheumatoid arthritis receiving chronic NSAID therapy, >75% of patients with abdominal pain had gastritis, antral erosions, or ulcers (5). Two studies reporting the safety of acetaminophen and ibuprofen in children have shown that there were no statistical differences in gastrointestinal complications (6,7). However, in both studies, hospitalizations for gastrointestinal bleeding occurred only in those receiving ibuprofen (6,7).
Factors associated with NSAID-associated gastrointestinal complications include existing ulcers, high dose or multiple use of NSAIDs, comorbid illnesses such as rheumatoid arthritis, concomitant corticosteroid or anticoagulant use, coinfection with Helicobacter pylori, and prolonged continuous use. The greatest risk of developing gastrointestinal complications is during the first 30 days after the start of treatment (8).
The proposed mechanism of NSAID-induced gastrointestinal injury is referred to as the “dual injury hypothesis” because of the direct and indirect toxic effects on the gastrointestinal mucosa. NSAIDs have direct toxic effects on the gastrointestinal mucosa and indirect effects through active hepatic metabolites and decreases in protective mucosal prostaglandins (9). Hepatic metabolites are excreted into the bile and subsequently into the duodenum, where they cause mucosal damage to the stomach during duodenogastric reflux and mucosal damage to the small intestine by antegrade passage through the gastrointestinal tract (9).
Patients who develop gastrointestinal bleeding caused by NSAID-associated ulcers should discontinue their use of NSAIDs. PPIs are the medication of choice to promote the healing of ulcers. PPIs promote more rapid healing of gastric ulcers than the use of histamine 2–receptor antagonists (10). The PPI lansoprazole received US Food and Drug Administration approval for the treatment of NSAID-associated ulcers.
Our report is unique in that our patients received only 1 or 2 self-administered weight- and age-appropriate doses of ibuprofen before developing gastrointestinal bleeding. This is in contrast to previous studies in which subjects were randomized to receive acetaminophen or ibuprofen (6,7). Three of the 4 families reported giving the medication before daytime naps or at bedtime. It is possible that this led to delayed gastric emptying of the NSAID and direct mucosal damage. We did not determine the relationship between NSAID administration and food ingestion in this group of patients.
Endoscopic studies in adults have shown that a single 650-mg dose of aspirin is frequently associated with gastric mucosal injury. Gastric petechiae (mucosal and submucosal hemorrhage) become evident within 1 hour after aspirin ingestion and small gastric erosions appear within several hours (11). In young children these lesions may progress more frequently to ulcers and gastrointestinal bleeding. Although it would have been desirable to perform follow-up endoscopic examinations in our patients, this was not practical because of their young age and the rapid resolution of their symptoms.
Although the number of patients in our report is small, these findings suggest initially treating fever with acetaminophen instead of NSAIDs. This is based on our reported experience, as well as that of others who reported hospitalizations because of gastrointestinal bleeding in patients receiving ibuprofen only (6,7). Because of the relative young age of our described patients, patients younger than 36 months may be at an increased risk for the development of gastrointestinal bleeding after the use of NSAIDs.
1. Wolfe MM, Lichtensteiner, Singh U. Gastrointestinal toxicity of non steroidal anti-inflammatory drugs. N Engl J Med 1999;340:1888–99.
2. Sapoznikov B, Vilkin A. Minidose aspirin and gastrointestinal bleeding-a retrospective, case-controlled study in hospitalized patients. Dig Dis Sci 2005; 50:1621–1624.
3. Lanas A, Perez-Aisa MA. A nationwide study of mortality associated with hospital admissions due to severe gastrointestinal events and these associated with non-steroidal anti-inflammatory drug use. Am J Gastroenterol 2005; 100:1685–1693.
4. Laine L. Approaches to non steroidal anti-inflammatory drug use in the high-risk patient. Gastroenterology 2001; 120:594–606.
5. Mulberg AE, Linz C, Bern E, et al. Identification of non-steroidal anti-inflammatory drug-induced gastroduodenal injury in children with juvenile rheumatoid arthritis. J Pediatr 1993; 122:647–649.
6. Lesko SM, Mitchell AA. An assessment of the safety of pediatric ibuprofen. JAMA 1995; 273:929–933.
7. Lesko SM, Mitchell AA. The safety of acetaminophen and ibuprofen among children younger than two years old. Pediatrics 1999; 104:e39.
8. McCarty DM. Nonsteroidal anti-inflammatory drug-induced ulcers: management by traditional therapies. Gastroenterology 1989; 96:662–674.
9. Schoen RT, Vender RJ. Mechanisms of nonsteroidal anti-inflammatory drug-induced gastric damage. Am J Med 1989; 86:449–458.
10. Yeomons ND, Tulassay Z, Juhasz L. A comparison of omeprazole with ranitidine for ulcer associated with non-steroidal ant inflammatory drugs. N Engl J Med 1998; 338:719–726.
11. Graham DY, Smith JL. Aspirin and the stomach. Ann Intern Med 1986; 104:390–398.
© 2007 Lippincott Williams & Wilkins, Inc.